As students head to campus, concern about opioids ramps up
As post-secondary students move into dormitories across the country, universities and colleges are preparing for the threat of opioid overdoses.
Opioid drugs like fentanyl, heroin and oxycodone were suspected of killing at least 2,458 people in Canada in 2016, and no segment of the population appears immune from the risks. The drugs suppress the respiratory system, as does alcohol, making them even riskier when combined with drinking.
Dalhousie University in Halifax has responded by training school security staff on how to administer naloxone, a drug that can reverse the effects of an opioid overdose. Naloxone comes in both an injectable form and a nasal spray.
As Judy Phillips helped her son Peter move into resident at Dalhousie on Saturday, she said that she found it reassuring to know there is naloxone on campus.
“I feel better as a parent, knowing that there are trained individuals who can use these kits in the event that they're needed,” she said.
Mount Saint Vincent University, also in Halifax, has trained a mix of staff and students in how to safely administer naloxone. Nearby Saint Mary’s University said it’s looking into getting the kits.
At the University of Ottawa, meanwhile, security staff have been trained to use naloxone but the student union has temporarily shelved a plan to give about 100 students access to the kits, citing liability concerns.
Hadi Wess, president of the Student Federation at the University of Ottawa, said that the student union decided against providing its staff and volunteers with naloxone after consulting with lawyers. They have instead focused on training volunteers to spot the signs of a possible overdose, he said.
Leila Attar, 19, nearly died last year when a drug that she thought was a prescription medicine was laced with fentanyl. She said she was disappointed by the student union's decision.
"How is a life worth less than a liability?" she said.
"This is a life and death matter and people party hard on frosh week," Attar added. "These are kids leaving home for the first time."
Steve Bernique, interim head of Protection Services at the University of Ottawa, says that there are always several protective staff on campus with training in naloxone and access to the kits.
“Drugs and alcohol will remain in our communities and being able to be prepared to respond to those incidents as they arise is very important,” Bernique said.
The University of British Columbia, meanwhile, offers free naloxone kits to students who are “at risk” of overdose and publishes tips on safer drug use.
UBC also offers information on how to spot the signs of overdose. According to UBC, the signs of a possible overdose are:
- Person cannot stay awake
- Can’t talk or walk
- Slow or no breathing, gurgling
- Skin looks pale or blue, feels cold
- Body is limp
- No response to noise or knuckles being rubbed hard on the breast bone
British Columbia says people who suspect an overdose should call 9-1-1 and begin to administer the “SAVE ME” protocol.
S - Stimulate. Check if the person is responsive, can you wake them up?
A - Airway. Make sure there is nothing in the mouth blocking the airway, or stopping them from breathing.
V - Ventilate. Help them breathe. Plug the nose, tilt the head back and give one breath every 5 seconds.
E - Evaluate. Do you see any improvement?
M - Muscular injection. Inject one dose (1cc) of naloxone into a muscle.
E - Evaluate and support. Is the person breathing? If they are not awake in 5 minutes, give one more 1cc dose of naloxone.
With reports from CTV's Omar Sachedina, CTV Atlantic and CTV Ottawa